Kentucky, 2016Flash Flooding and Damaging Winds in Kentucky, July 27, 2016
July 27, 2016 · NWS JKL · 5 events in 3 counties and zones
Scattered to numerous showers and thunderstorms developed through the day ahead of a frontal boundary and approaching upper level trough. These storms resulted in isolated wind damage in Whitley and McCreary Counties and flash flooding extending into Pike County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- $30
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms developed through the day ahead of a frontal boundary and approaching upper level trough. These storms resulted in isolated wind damage in Whitley and McCreary Counties and flash flooding extending into Pike County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 27, 2:05 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 27, 2:05 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
305 PM EDT WED JUL 27 2016
.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM EDT WED JUL 27 2016
...Torrential rainfall on Thursday may lead to Localized Flash
Flooding...
Expect scattered showers and thunderstorms to continue into the
evening with the primary focus turning to the heavy rain potential
tomorrow.
A stalled frontal boundary has lifted north of the area and is
expected to stay just north of the state through the day tomorrow.
This has allowed winds to turn more southerly this afternoon. As a
southern stream wave strengthens and lifts out of the Mississippi
Valley overnight tonight, winds will turn a bit more southwesterly
and increase in strength, allowing for an even deeper pull of
moist air. This upper wave will interact with the stationary
frontal boundary, as well as the potential phasing of the
northern and southern stream jets, to create a large surge of warm
deep moisture and lift for which storms to develop across our
area. PWAT values for tonight will be well over 2 inches and will
continue to increase up to 2.4 inches in some places by tomorrow
afternoon.
While CAPE and LI values remain decent per model soundings, the
profiles are long, skinny, and moist with little wind shear. This
type of profile indicates heavy rain and flash flooding concerns,
moreso than severe weather. Mostly unidirectional flow in the mid
and upper levels may lead to training of storms, which would
likely lead to localized flash flooding. Depending on the model,
anywhere from 1.5 to 3 inches of total rainfall is possible
Thursday through Friday morning. Considering the extreme PWATS,
any storm that does form would be a very proficient rain producer.
All this considered, have decided to issue a flash flood watch
for the entire area from late tonight through Friday morning.
The bulk of the rain is expected to exit the area by dawn on
Friday but we can expect unsettled weather to continue into the
weekend.
Temperatures will take a downward turn tomorrow with the onset of
thick cloud cover and heavy rains, with highs in the low 80s.
.LONG TERM...(Friday through Wednesday)
Issued at 300 PM EDT WED JUL 27 2016
No real break in sight from the unsettled weather as models
project our area remaining in northwest flow aloft with a quasi-
stationary frontal boundary positioned over us over very close by
throughout the period. This will bring us daily chances for
showers and thunderstorms, especially during the afternoon and
evening hours. These should be scattered in nature most days,
although a decent shortwave shown passing through the Ohio Valley
may spawn a little more widespread coverage of showers/storms on
Saturday and indicated higher PoPs there. The ground should be
fairly wet after the short term rainfall so at least isolated
flash flooding will remain a concern, at least through the
weekend. Otherwise, it will remain warm and humid throughout the
period with daytime highs well into the 80s and dewpoints in the
upper 60s to lower 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 148 PM EDT WED JUL 27 2016
Clusters of showers and thunderstorms will continue to develop and
track mainly east across our area this afternoon and evening,
mainly along and ahead of a stalled frontal boundary. Current
thinking is that the north and eastern portions of the area will
receive the most rainfall through this evening. Tonight, did add
in the mention of fog development and vis restriction after 3Z,
though exact impacts will largely be dependent on the amount of
rain each TAF site receives through this evening. A low pressure
system will approach the area from the southwest tonight, bringing
widespread heavy rainfall and thunderstorms to the area through at
least tomorrow afternoon. These rounds of heavy rainfall will lead
to variable VIS at the TAF sites, with CIGS degrading. Winds will
generally be light and variable, though any stronger showers or
thunderstorms could produce some brief gusty conditions.
&&
.JKL Watches/Warnings/Advisories...
Flash Flood Watch from 2 AM EDT Thursday through Friday morning
for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...JVM/JMW
LONG TERM...ABE
AVIATION...JVM
Hazardous weather outlook, Jul 27, 2:15 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT WED JUL 27 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
315 PM EDT WED JUL 27 2016
...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT THURSDAY THROUGH
FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS EVENING AND TONIGHT.
HEAT INDICES IN THE 90 TO 100 DEGREE RANGE WILL BE POSSIBLE
THROUGH LATE THIS AFTERNOON.
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT
HOURS. GUSTY WINDS MAY BE POSSIBLE...BUT THE MAIN THREAT WILL BE
TORRENTIAL RAINFALL WHICH MAY LEAD TO SOME ISOLATED INSTANCES OF
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGHOUT THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MOST INTENSE
STORMS MAY BRING STRONG WIND GUSTS. THERE IS ALSO A POTENTIAL FOR
HEAVY RAINFALL AND ISOLATED FLOODING IN LOCATIONS WHERE
THUNDERSTORMS REPEATEDLY OCCUR. THE GREATEST RISK OF EXCESSIVE
RAINFALL AND FLASH FLOODING WILL BE THURSDAY INTO THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING
THROUGH FRIDAY MORNING.
JVM/ABE
In the hours before
Special weather statement, Jul 27, 4:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
521 PM EDT WED JUL 27 2016
KYZ085-086-272200-
KNOX-WHITLEY-
521 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT KNOX...AND WHITLEY COUNTIES...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS OVER DIXIE...OR 7 MILES
EAST OF WILLIAMSBURG. THE STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LUCKY...DIXIE...NEVISDALE...GAUSDALE...CLATE...SUTTONS MILL...
VERNE...LOUDEN...KING...YADEN...SAXTON...PACKARD...SWAN LAKE...
SILER...PERKINS...POLLY CAMP...GATLIFF...CARPENTER...
PERMON AND JULIP.
THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY NEAR MILE MARKER
3.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3663 8412 3682 8412 3684 8392 3665 8395
3663 8395
TIME...MOT...LOC 2120Z 273DEG 2KT 3672 8403
ABEThunderstorm Wind, Whitley
- When
- July 27, 4:30 PM EST to 4:33 PM EST
- Where
- Whitley County, 0.08 mi ESE of Verne to 1.01 mi NNE of Dixie
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.720, -84.069
Fire rescue and local dispatch reported several trees down, stretching from near Verne to Dixie.
Flash Flood, Pike
- When
- July 27, 5:00 PM EST to 6:00 PM EST
- Where
- Pike County, 1 mi E of Rockhouse to Lookout
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $10
- Reported by
- Broadcast Media
- Coordinates
- 37.330, -82.452
Local media sent in a video of quickly flowing water of at least six inches deep flowing over a secondary road near Dry Fork.
Flash Flood, Whitley
- When
- July 27, 5:30 PM EST to 6:15 PM EST
- Where
- Whitley County, Verne to 1.26 mi S of Verne
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $10
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.720, -84.070
Fire rescue and dispatch reported flash flooding from near Verne to southeast of Lucky.
Thunderstorm Wind, McCreary
- When
- July 27, 8:55 PM EST
- Where
- McCreary County, 1.94 mi SW of Hollyhill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.652, -84.347
A trained spotter observed trees blown down near Hollyhill.
Flash Flood, Whitley
- When
- July 27, 11:00 PM EST to 11:45 PM EST
- Where
- Whitley County, Rockholds to 0.33 mi N of Rockholds
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $10
- Reported by
- Department of Highways
- Coordinates
- 36.830, -84.120
State garage employees reported Highway 26 was impassable, while county garage officials relayed that Colonel Hollow Road was also impassable due to flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642449, 642450, 642451, 642452, 642453.